Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 130, NWS San Angelo, TX

May 6, 2015Throckmorton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 6, 2015, 10:58 PM CDT for Throckmorton County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 2015, 10:58 PM CDT (03:58 UTC)
Expired
May 6, 2015, 11:30 PM CDT
In force
32 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Possible
Hail
2.75 in
Wind
70.0 mph

County Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 71 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 11:00 PM CDTTORNADO4 Wnw Elbert, TXTORNADO OBSERVED CROSSING THE FIELD NORTH OF HWY 79 NEAR FM 2459.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 8:51 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2015-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2015-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1584 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:15 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 6, 6:15 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
615 PM CDT Wed May 6 2015

.AVIATION...
/00Z TAFS/
Currently severe storms across the Big Country north of the KABI
terminal. Going with a VCTS at the KABI terminal and an hour tempo
group between 03-04Z. New storms developing out into the eastern
Permian Basin and may make it east into the Concho Valley and
possibly the KSJT terminal after 01Z. Otherwise, at least isolated
thunderstorms after midnight. Widespread stratus will develop
after 06Z across West Central Texas with mainly IFR ceilings
through Thursday morning. The winds will be south with gusts to
near 25 knots.

&&

.PREV DISCUSSION... /ISSUED 408 PM CDT Wed May 6 2015/

SHORT TERM...
There is currently a severe weather threat on going across West
Central Texas, with Tornado Watches in effect until 9 PM. The main
reasons for the severe weather is strong instability and bulk effective
shear of 40 to 45 knots. Have one isolated severe storm just west
of Coleman and a few showers and storms over the western Big
Country. The best potential for severe storms will be this evening
anywhere across the area. The main hazards will be isolated
tornadoes, very large hail and damaging winds. Have likely Pops
across the Big Country to chance Pops further south.

For Thursday, there will a another chance of thunderstorms. The
best threat for a few severe storms will be across north of the
I-20 corridor, where the instability and shear will be more
favorable. The main hazards will be large hail and damaging winds.
the best chance for severe weather will be during the afternoon
and evening.

LONG TERM...
(Thursday Night through Sunday)

There will be a chance of thunderstorms through much of the extended
period, with severe weather possible through this weekend. Upper
level southwest flow will continue on Friday across the southern
Plains with a dryline which will push into the western 1/3 of the
area during the afternoon. the combination of strong instability and
good deep layer shear will lead to scattered thunderstorms mainly
during the afternoon and evening across much of the area. A few
storms may be severe, with large hail and damaging winds being the
main threats. For Saturday, a strong upper level short wave will
rotate northeast across Texas and Oklahoma with increasing mid and
upper level ascent. At the surface, low pressure will be located
across western Kansas by Saturday afternoon with a dryline extending
south across western Texas. Thunderstorms will fire once again
across the eastern 2/3 of our area. The combination of good
instability and 0-6km shear will probably lead some storms being
severe. Also, the strong upper level forcing, along with a fast mid
level jet, may result in more significant severe weather, at least
across the eastern 1/3 of the area. This is something we will have
to watch at we get closer to the event. For Sunday, the combination
of a cold front and continue upper level southwest flow will lead to
another round of convection and the possibility for some heavy
rainfall as the deep layer flow will be unidirectional with the
possibility of training cells.

(Monday through Wednesday)

Looks like a potential wet pattern will continue across West
Central through early next week. The combination of warm air
advection above a shallow cool airmass and upper level disturbance
moving by will continue to bring a chance of showers and
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 66  82  67  84  67 /  60  50  30  50  40
San Angelo 	 68  86  69  87  68 /  40  30  20  30  30
Junction 	 68  82  69  83  68 /  30  20  20  40  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, May 6, 1:59 PM CDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
159 PM CDT WED MAY 6 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-071900-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
159 PM CDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS MUCH OF WEST CENTRAL TEXAS. THE MOST SIGNIFICANT
SEVERE WEATHER THREAT AREA...INCLUDING A FEW TORNADOES...HAIL
LARGER THAN BASEBALL BALL SIZE...DAMAGING WINDS...WILL BE ALONG
AND NORTH OF A SWEETWATER TO BALLINGER TO BROWNWOOD LINE. IN
ADDITION...STORMS WILL PRODUCE DANGEROUS LIGHTNING AND THE
POTENTIAL FOR LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT WEEK.
WHILE ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY...THERE
IS THE POTENTIAL FOR MORE ORGANIZED SEVERE WEATHER ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

24

In the hours before

Local storm report, May 6, 8:24 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
824 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             RULE                    33.18N  99.89W
05/06/2015  M1.25 INCH       HASKELL            TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1500270

JOHNSON
Local storm report, May 6, 9:53 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
953 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TORNADO          8 W THROCKMORTON        33.19N  99.32W
05/06/2015                   THROCKMORTON       TX   STORM CHASER

            LARGE TORNADO REPORTED BY MULTIPLE STORM CHASERS NEAR
            THE INTERSECTION OF US 380 AND TX 222. TORNADO HAS SINCE
            BECOME RAIN WRAPPED.

&&

EVENT NUMBER SJT1500271

JOHNSON
Special weather statement, May 6, 10:05 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1005 PM CDT WED MAY 6 2015

TXZ071-070345-
IRION TX-
1005 PM CDT WED MAY 6 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1045 PM CDT FOR IRION
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS TO 50 MPH AND HAIL UP TO THE SIZE OF NICKELS

AT 1003 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF BARNHART...OR ABOUT 9 MILES EAST OF BIG LAKE...MOVING EAST AT 35
MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES POSSIBLE...
  LIGHT LOOSE OBJECTS TOSSED...
  DANGEROUS DRIVING CONDITIONS...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
  BARNHART BY 1015 PM CDT

LAT...LON 3112 10128 3126 10128 3136 10089 3110 10087
TIME...MOT...LOC 0304Z 264DEG 29KT 3120 10129
Local storm report, May 6, 10:08 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1008 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     FLASH FLOOD      2 W IRBY                33.18N  99.56W
05/06/2015                   HASKELL            TX   STORM CHASER

            ONE FOOT OF FAST FLOWING WATER OVER US 380. FLOODED
            AREA IS APPROXIMATELY 100 YARDS WIDE. ROAD IS
            IMPASSIBLE.

&&

EVENT NUMBER SJT1500272

JOHNSON
Local storm report, May 6, 10:16 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1016 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TORNADO          8 NW THROCKMORTON       33.25N  99.28W
05/06/2015                   THROCKMORTON       TX   STORM CHASER

            MULTIPLE REPORTS OF A CONE TORNADO APPROXIMATELY 8
            MILES NORTHWEST OF THROCKMORTON.

&&

EVENT NUMBER SJT1500273

JOHNSON
Local storm report, May 6, 10:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1035 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     FUNNEL CLOUD     8 N THROCKMORTON        33.29N  99.18W
05/06/2015                   THROCKMORTON       TX   STORM CHASER

            FUNNEL CLOUD JUST CROSSED HIGHWAY 183 APPROXIMATELY 8
            MILES NORTH OF THROCKMORTON.

&&

EVENT NUMBER SJT1500274

JOHNSON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:25 PM CDTAreal Flood AdvisorySJTHaskell95 min
May 6, 7:29 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton46 min
May 6, 8:10 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton50 min
May 6, 8:17 PM CDTTornado WarningSJTHaskell, Throckmorton43 min
May 6, 8:36 PM CDTAreal Flood AdvisorySJTHaskell, Throckmorton114 min
May 6, 8:53 PM CDTTornado WarningSJTHaskell, Throckmorton52 min
May 6, 8:56 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton64 min
May 6, 9:05 PM CDTFlash Flood WarningSJTHaskell, Throckmorton3 hr
May 6, 9:31 PM CDTTornado WarningSJTThrockmorton44 min
May 6, 9:54 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton66 min
May 6, 10:05 PM CDTSpecial Weather StatementSJTIrion40 min
May 6, 10:08 PM CDTTornado Warning Tornado observedSJTThrockmorton52 min
May 6, 10:53 PM CDTTornado WarningSJTThrockmorton36 min
May 7, 1:55 PM CDTSpecial Weather StatementSJTThrockmorton65 min
May 7, 2:11 PM CDTSpecial Weather StatementSJTThrockmorton34 min
May 7, 2:43 PM CDTSpecial Weather StatementSJTThrockmorton32 min
May 7, 3:37 PM CDTSpecial Weather StatementSJTThrockmorton23 min
May 7, 4:35 PM CDTSpecial Weather StatementSJTHaskell25 min
May 7, 4:59 PM CDTSpecial Weather StatementSJTHaskell31 min
May 7, 5:28 PM CDTSpecial Weather StatementSJTHaskell47 min
May 7, 5:38 PM CDTSpecial Weather StatementSJTFisher, Jones52 min
May 7, 5:42 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton48 min
May 7, 5:49 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford41 min
May 7, 6:02 PM CDTSpecial Weather StatementSJTThrockmorton43 min
May 7, 6:06 PM CDTSevere Thunderstorm WarningSJTFisher, Jones39 min
May 7, 6:20 PM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford, Throckmorton40 min
May 7, 6:24 PM CDTSpecial Weather StatementSJTTaylor21 min
May 7, 6:28 PM CDTSevere Thunderstorm WarningSJTThrockmorton47 min
May 7, 6:44 PM CDTSevere Thunderstorm WarningSJTCallahan, Haskell, Jones, Shackelford, Taylor46 min
May 7, 6:58 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.